Funnel Cloud, Bureau
- When
- July 27, 5:15 PM CST to 5:40 PM CST
- Where
- Bureau County, Dover
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Towering cumulus clouds developed along a semi-stationary boundary across Bureau County. The rapid development of the clouds produced several reports of funnels in the Dover and Princeton areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Towering cumulus clouds developed along a semi-stationary boundary across Bureau County. The rapid development of the clouds produced several reports of funnels in the Dover and Princeton areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 2:45 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT SUN JUL 27 2003 SURFACE FRONT BISECTING CWA THIS AFTERNOON...FROM ABOUT KVYS IN N CENTRAL IL...TO JUST NORTH OF QUAD CITIES...THEN CURVING SOUTHWEST ACROSS SOUTH CENTRAL IA TO LOW IN CENTRAL KS AT 18Z. EXTENSIVE HIGH CLOUD COVER LINGERS OVER SOUTHERN HALF CWFA ASSOCIATED WITH FAST MOVING MCS THAT REALLY TOOK OFF JUST WEST OF KDVN AND CONTINUES TO RACE EAST ALONG I-80 ACROSS IN. AREA 88DS SHOWING SHOWERS MAINLY NORTH OF FRONT IN CENTRAL TO WESTERN IA. INITIAL FORECAST CHALLENGE IS TSRA CHANCES UNTIL FRONT SETTLES WELL TO SOUTH ON MONDAY...THEN MAINLY TEMPERATURE CONCERNS. WEAK MID LEVEL WAVES ON SOUTH EDGE OF WESTERLIES DIFFICULT TO DISCERN...BUT WILL BE CRITICAL TO TSRA CHANCES TONIGHT. IT APPEARS THAT ONE MAY BE OVER SD ASSISTING WITH WIDESPREAD SHOWERS ON 88D MOSAIC IN THE EASTERN SD. GFS IS ALONE WITH STRONG VORT MAX OVER WESTERN IA BY 00Z...WHICH LOOKS A BIT TOO FAST AND TOO STRONG...BUT ONLY MODEL TO CAPTURE WAVE AND WILL FOLLOW ITS GENERAL TREND. EARLY AFTERNOON SURFACE PRESSURE FALLS AXIS OVER CENTRAL AND WESTERN IA POINTING TOWARD THIS SOLUTION AS WELL. WITH SURFACE DEWPOINTS STILL IN LOWER 70S SOUTH OF FRONT AND LITTLE IF ANY CAP COMPARED TO PAST FEW DAYS...SHOULD BE ABLE TO GET MORE SURFACE BASED CONVECTION GOING IN UNSTABLE AIRMASS SOUTH OF FRONT AND RAISED POPS TO LIKELY FOR SOUTHERN TIER OF COUNTIES. WENT WITH HIGH CHANCE POPS ALONG AND JUST SOUTH OF FRONT. SEVERE POTENTIAL LOOKS LIMITED TO POSSIBLY SOME SEVERE HAIL ALONG AND NORTH OF FRONT IF A SYSTEM CAN GET ORGANIZED BEFORE THE FRONT...AND DEEP MOISTURE POOLING SHIFT TO SOUTH MONDAY MORNING. ON MONDAY...INTRODUCED SOME AFTERNOON SHOWER CHANCES AS MODELS INDICATE SIGNIFICANT SHORTWAVE ROTATING AROUND UPPER LOW TO NORTHEAST IN AFTERNOON PERIOD. FEW CHANGES MADE TO EXTENDED GRIDS...ESPECIALLY TO TEMPERATURE GRIDS. NEXT SIGNIFICANT RAIN CHANCES STILL ON WEDNESDAY WITH NEXT FRONTAL PASSAGE AND STRONG UPPER TROUGH DEVELOPS OVER UPPER MISS VALLEY. INTRODUCED POPS IN DAY 7...FOLLOWING GFS WITH SHORTWAVE IN NW FLOW. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 AM CDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AS A COLD FRONT MOVES SOUTH ACROSS THE REGION. SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS IOWA THIS MORNING. IF THESE STORMS HOLD TOGETHER...THEY WILL EFFECT MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH THE LATE MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO SEVERE. THIS AFTERNOON AND THIS EVENING...ADDITIONAL THUNDERSTORMS WILL FORM ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS...GENERALLY ALONG AND SOUTH OF HIGHWAY 34. AN ISOLATED SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS IS POSSIBLE...BUT THE MAIN THREAT WILL BE BRIEF HEAVY RAIN. LATER TONIGHT... THUNDERSTORMS OVER WEST CENTRAL ILLINOIS WILL MOVE SOUTH OF THE AREA...ENDING THE THREAT FOR HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THIS AFTERNOON AND THIS EVENING. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 PM COMO IL HEAVY RAIN
07/27/03 WHITESIDE 0.80 INCHES RAIN IN 25
MINUTES. DITCHES ARE
FULL. REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1236 PM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1231 PM PRINCETON IL WIND DAMAGE
07/27/03 BUREAU TREE LIMBS DOWN, 10-12
INCH DIAMETER, ROUTE 29
NORTH OF SPRING VALLEY
CLOSED DUE TO TREES
DOWN ON ROAD. REPORTED
BY FIRE AND RESCUE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1256 PM SEATONVILLE IL WIND DAMAGE
07/27/03 BUREAU HEAVY WIND DAMAGE,
TREES DOWN AND POWER
OUT. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM COLONA IL WIND DAMAGE
07/27/03 HENRY TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1100 AM COLONA IL WIND DAMAGE
07/27/03 HENRY TREES DOWN ACROSS
BURLINGTON NORTHERN
TRAIN TRACKS, TRAFFIC
HALTED FOR SHORT TIME.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 PM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM 2 E PORT BYRON IL WIND DAMAGE
07/27/03 ROCK ISLAND TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1045 AM 5 WSW ANDALUSIA IL WIND DAMAGE
07/27/03 ROCK ISLAND LIMBS ON POWER LINES
AND TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1045 AM ROCK IS IL .88 INCH HAIL
07/27/03 ROCK ISLAND CRACKED WINDSHIELD.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1130 AM PROPHETSTOWN IL WIND DAMAGE
07/27/03 WHITESIDE TREES DOWN IN TOWN.
REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 AM MUSCATINE IA .25 INCH HAIL
07/27/03 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1022 AM BLUE GRASS IA .75 INCH HAIL
07/27/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1024 AM BLUE GRASS IA 1 INCH HAIL
07/27/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1026 AM BLUE GRASS IA 50 MPH TSTM GUST
07/27/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1036 AM MOLINE IL .5 INCH HAIL
07/27/03 ROCK ISLAND REPORTED BY HAM RADIO
OPERATOR.
1044 AM DEWITT IA 60 MPH TSTM GUST
07/27/03 CLINTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1045 AM 2 E PORT BYRON IL WIND DAMAGE
07/27/03 ROCK ISLAND TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1045 AM 5 WSW ANDALUSIA IL WIND DAMAGE
07/27/03 ROCK ISLAND LIMBS ON POWER LINES
AND TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1045 AM ROCK IS IL .88 INCH HAIL
07/27/03 ROCK ISLAND CRACKED WINDSHIELD.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 AM COLONA IL WIND DAMAGE
07/27/03 HENRY TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1100 AM COLONA IL WIND DAMAGE
07/27/03 HENRY TREES DOWN ACROSS
BURLINGTON NORTHERN
TRAIN TRACKS, TRAFFIC
HALTED FOR SHORT TIME.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1110 AM CARBON CLIFF IL HEAVY RAIN
07/27/03 ROCK ISLAND 11/2 INCH OF RAIN IN 45
MINUTES. REPORTED BY
FIRE AND RESCUE.
1123 AM MORRISON IL .88 INCH HAIL
07/27/03 WHITESIDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1125 AM 5 NE GALVA IL .75 INCH HAIL
07/27/03 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1130 AM PROPHETSTOWN IL WIND DAMAGE
07/27/03 WHITESIDE TREES DOWN IN TOWN.
REPORTED BY PUBLIC.
1150 AM WALNUT IL WIND DAMAGE
07/27/03 BUREAU TREE DOWN. . REPORTED
BY EMERGENCY MANAGEMENT.
1208 PM PRINCETON IL WIND DAMAGE
07/27/03 BUREAU TREES DOWN, TRUNK 12
INCHES IN DIAMETER,
MANY BRANCHES DOWN 3-8
INCHES IN DIAMETER,
POWER OUT. REPORTED BY
STORM SPOTTER.
1224 PM COMO IL HEAVY RAIN
07/27/03 WHITESIDE 0.80 INCHES RAIN IN 25
MINUTES. DITCHES ARE
FULL. REPORTED BY STORM
SPOTTER.
1231 PM PRINCETON IL WIND DAMAGE
07/27/03 BUREAU TREE LIMBS DOWN, 10-12
INCH DIAMETER, ROUTE 29
NORTH OF SPRING VALLEY
CLOSED DUE TO TREES
DOWN ON ROAD. REPORTED
BY FIRE AND RESCUE.
1256 PM SEATONVILLE IL WIND DAMAGE
07/27/03 BUREAU HEAVY WIND DAMAGE,
TREES DOWN AND POWER
OUT. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
2 funnel cloud. Local standard time, as filed.
I-80 & IL 26
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369059, 5369060.